25 May 2012
Generalized tonic-clonic (grand mal) seizures are the easiest seizures to recognize. They happen most often in people with generalized epilepsy of unknown cause. A generalized tonic-clonic seizure begins with a sudden loss of consciousness. During the first 15 to 30 seconds of the seizure, the entire body stiffens as the muscles contract. The back and neck are arched. Sometimes the person may cry out as the vocal cords contract and air is released from the lungs. The person may turn blue because he or she isn't breathing. This is the tonic phase of the seizure. During the next 30 to 45 seconds, the muscles jerk (convulse) in a rhythmic pattern. This is the clonic phase of the seizure. While the muscles are jerking, the person may bite his or her tongue or lose bladder or bowel control. An entire seizure lasts 1 to 2 minutes. After the seizure, the person will be unresponsive at first but will gradually wake up within 10 to 30 minutes.
The person may be sleepy, confused, or dazed. The person may also feel tired, weak, or moody and may have a headache and muscle aches for the next 24 hours.
- Levetiracetam Information for Consumers
- Levetiracetam Information for Healthcare Professionals (includes dosage details)
- Side Effects of Levetiracetam (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I am concerned about side affects and any other information or opinions regarding this drug in young children.
2 answers • 23 Jul 2010
My child is 7 years old and has a choice of drugs take levetiracetam, topiramate or oxcarbazepine, we are not sure which one to give her.
1 answer • 2 Feb 2012
1 answer • 2 Dec 2013
well i was taking levetiracetam for seizures and they want to switch me to gabapentin and i want to know if they work the same way or if they have ...
1 answer • 7 Feb 2014
I take Levetiracetam 500 mg twice a day. But I'm still having seizures. The doctor can't figure out?
... why I'm having them. Any ideas on what may cause them?
2 answers • 21 Jan 2015